Last week, two disturbing things happened. I don't know why these things still get me upset, but they do.
It started two weeks ago, when two different patients asked for consultations for serious cancer situations. Both of them had decided that the best way to go was conventional chemotherapy. They called to ask me about what they could do to help maintain their strength and prevent side effects while getting the chemo. I told them that there were many proven and natural things they could do that would increase the cancer-killing effects of the chemo while at the same time protecting the body from side effects. So I gave them a comprehensive program geared to the particular cancers they had and the particular chemo drugs they were going to get.
And then this week I got the bomb.
Both patients called and said they couldn't do anything I recommended, including the diet, because their oncologists quite authoritatively said that it would ruin their chances. I have heard it many times before, but it still aggravates the heck out of me. The fact that most oncologists will look their patient straight in the face and tell them this nonsense is just plain unethical.
Haven't they read the literature? Dr. Kenneth Block wrote a fantastic review article on this very topic over seven years ago. When properly used, vitamins, herbs, and other nutrients not only do not counter chemo, they actually make the results better. And this week another study came out showing just the same thing. This time it was vitamin E.
The researchers looked at all the randomized, placebo controlled trials between 1973 and 2011 that studied the effect of vitamin E on chemotherapy-induced peripheral neuropathy (CIPN). A randomized, placebo controlled trial is the gold standard for scientific research. CIPN is a very painful and debilitating complication of many chemo drugs. It consists of burning, numbness, and pins-and-needles pain in the hands and feet. Often the condition is so severe that patients are unable to walk or handle objects easily. The symptoms can come on very fast and are often there for life! In short, CIPN can be serious business.
The Hidden Reason Why Your Body Is Falling Apart
It can cause everything from fatigue to memory problems to age spots – yet doctors rarely check for it. Here’s how to rebuild your body and get rid of your health problems.
Click Here To Learn More
The authors found five different studies that involved 319 patients. The doses of vitamin E in the studies varied between 300-600 mg per day. The results were amazing.
The lucky patients who got the vitamin E were one-half as likely to develop CIPN than those not getting it. And these results were even better for the patients receiving the chemo drug cisplatin. Cisplatin is a drug that frequently causes CIPN. In these studies, the patients who took vitamin E while they were getting cisplatin were a full 75% less likely to get CIPN. And here's what might be the best part of all.
According to the authors, "There were no adverse effects caused by vitamin E supplementation in any of the trials." If there are any oncologists out there, pay special attention to the words "no adverse effects." That, of course, means that this extremely inexpensive, unpatented, unprofitable vitamin not only did not cause any side effects, it also did not impede the efficacy of any of the chemotherapy regimens.
Look, don't get me wrong. I have a lot of respect for oncologists. They deal frequently with the hardest cases in all of medicine. But when it comes to what ancillary natural therapies can be used in combination with chemotherapy, 99% of them are about as knowledgeable as a door knob.
Yours for better health,
Frank Shallenberger, MD
Block KI, Koch AC, et al. Impact of antioxidant supplementation on chemotherapeutic toxicity; a systematic review of the evidence form randomized controlled trials. Cancer Treat Rv 2007; 33: 407-18
Eum S, Choi HD, Chang MJ, et al. Protective effects of vitamin E on chemotherapy-induced peripheral neuropathy: a meta-analysis of randomized controlled trials. Int J Vitam Nutr Res. 2013;83(2):101-11.